It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • Positive thyroid effects wearing off . . . suggestions?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 10-20-2008, 05:05 AM   #1
    maxhofa
    Newbie
    (male)
     
    Join Date: Sep 2008
    Location: claremont california
    Posts: 3
    maxhofa HB User
    Positive thyroid effects wearing off . . . suggestions?

    Hello all.

    My wife has had non-treatable depression ever since the birth of our daughter. None of the dozens of anti-depressants she was put on over the years did much of anything, aside from making her sleepy and packing on the pounds.

    I thought for years that an endocrine problem was the root cause . . . her T4 levels were always low on her occasional thyroid panels, going back at least 5 years, probably longer.

    She finally started synthroid about a month ago. For the first 3 weeks, the results were absolutely amazing. Her depression was gone. No way this was a placebo effect . . . we've seen those before. This was a profoundly strong response to her taking the synthroid.

    But over the past week, the effect has been fading. And while she's nowhere near as depressed as she was, she's starting to move in that direction. I'm concerned that she'll fall back into that hole she was in for a decade.

    My question is, "has anyone else suffering from depression experienced an elevation in mood status, only to have it disappear?", and if so, "were you able to recapture it later?"

    Any help or suggestions would be much appreciated. My wife was happy again, to have that stripped away would be too much I'm afraid.

     
    Sponsors Lightbulb
       
    Old 10-20-2008, 08:07 AM   #2
    mkgb
    Senior Veteran
    (female)
     
    Join Date: Aug 2006
    Location: Oak Ridge
    Posts: 6,705
    mkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB Usermkgb HB User
    Re: Positive thyroid effects wearing off . . . suggestions?

    This is very common. I take it she has been on meds for 4-5 weeks now? WHat was her starting dose? You are seeing the effects of titrating thyroid medication. You will get a roller coaster effect in symptoms until you reach your wife's optimal thyroid levels. Optimal for pre menopausal women is some where in the 50-80% range of normal for both FT4 and FT3.

    But here is a bit tof thyroid supplementation basics:
    1) You start thyroid meds and it takes 2 weeks for the blood to hit equilibrium. In this period it is like a hormonal party. Your body has thyroid hormone it has done with out for in some cases YEARS. You feel great, warm at last, constipation lifts a bit, brain fog clears, depression is reduced.. then after this 2 week high, if your T4 supplement is not enough for you.. your body begins to tell you again with the return of hypoT symptoms.
    2) At 4-6 weeks you will know if you are still hypoT or not. Your wife isn't crazy or truely depressed. SHe is still imbalanced in thyroid meds.
    3) If it has been 4 weeks since she has started her meds and symptoms are returning, she can go in for retesting and get an increase in her thyroid meds.
    4) Also make sure that thyroid meds are taken on a fasting stomach in the morning.
    5) Make sure that vitamins, anti-acids and other supplements are taken 4 hours after or eight hours before thyroid supplementation to insure there isn't a malabsorption effect.

    I have a thread series that ma be of some help. Look these over. Your wife is not alone. Nor are you. Thank-you for the care and concern that you are giving your wife. Together you can manage this situation. Do not blindly accept the treatment of her MD. DOUBLE CHECK everything.

    [url]http://www.healthboards.com/boards/showthread.php?t=597479[/url]
    [url]http://www.healthboards.com/boards/showthread.php?t=599141[/url]

    I am wishing you and your wife the best of care.
    MG
    __________________
    If we learn by our mistakes, I am working on one hell of an education.

    Last edited by mkgb; 10-20-2008 at 08:13 AM.

     
    Old 10-20-2008, 08:25 AM   #3
    Oleander53
    Senior Veteran
    (female)
     
    Join Date: Sep 2006
    Location: Ozarks in Arkansas
    Posts: 1,838
    Oleander53 HB UserOleander53 HB UserOleander53 HB User
    Re: Positive thyroid effects wearing off . . . suggestions?

    I never suffered post partum depression but the last few years I have had some change in my outlook and some depression along with weight gain and fatigue.......I would definately say my thyroid meds and Blood sugar meds for insulin resistance helped me get back to my old self.... it can take some adjusting and even trying other medications...

    My Endocrinologist feels depression is definately tied to the Endocrine system....

    Good luck and I hope she gets feeling better.....you sound very supportive...

    Stay with the board here..........Oleander

     
    Old 10-20-2008, 09:07 AM   #4
    Heckofagal
    Senior Veteran
    (female)
     
    Join Date: Feb 2007
    Location: St.Lous
    Posts: 502
    Heckofagal HB UserHeckofagal HB UserHeckofagal HB UserHeckofagal HB UserHeckofagal HB User
    Re: Positive thyroid effects wearing off . . . suggestions?

    Kudos to you Max for being a great support system and fighting for better health for your wife. Her story sounds VERY familiar to many posting on this board. She should be due for retesting again soon and most likely needs an increase in meds. (Ask for copies of all labs!) Its very important that her doc is testing both Free T4 and Free T3, and as ******** stated to stay in the 50-80% range. If her doc is not willing to test Free T3 I would start looking for one who does.

    Getting your meds optimized is a roller coaster ride and takes some time and patience, but oh so worth it! Sometimes the better days pop up so quickly you suddenly realize how sick you were because you can't believe how much better you feel. And sometimes the better days sneak up on you and you suddenly realize you ARE feeling better than you were a week or two before that. Unfortunately the bad days do pop up in between the good days as well...but you and your wife should find comfort in knowing what is wrong and that there is a way to make it better and that she will feel good again.

    Hang in there~

     
    Old 10-20-2008, 12:28 PM   #5
    maxhofa
    Newbie
    (male)
     
    Join Date: Sep 2008
    Location: claremont california
    Posts: 3
    maxhofa HB User
    Re: Positive thyroid effects wearing off . . . suggestions?

    Thank you all. Every word is appreciated and the links are already bookmarked. This is a tremendous forum.

    I've been poking through these threads whenever I catch a break in my day . . . a LOT of it sounds familiar. Depression is the most insidious aspect of her 'illness' but it sounds like she's just had a host of other hypoTh related problems along the way.

    Yes, she's been on synthroid for about 4 weeks now. Getting fresh labs won't be a problem for her, at all. I won't go into detail, but she can basically get whatever test she wants whenever she wants it. And has a lot of input as to what her course of treatment should be. I've read some horror stories here and realize just how lucky we are in that regard.

    Her TSH is always in the low-normal range (which is why it took so long to catch the problem), so I guess we need to find out what's driving the low T4 levels. Thyroid antibody test maybe, what else can cause central hypoTh? A problem with her pituitary, who knows . . . but I would suspect start with checking her T4/T3 levels again and running a thyroid antibody test?

    This forum is great. Thanks again.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Side Effects from Bystolic? drdaddy High & Low Blood Pressure 28 07-22-2011 05:01 PM
    Relationship affected by wife's thyroid disorder Dreadlocked Thyroid Disorders 57 04-15-2009 06:10 AM
    High ACTH caused by thyroid medication? Donna423 Thyroid Disorders 9 11-26-2008 05:05 AM
    Positive Update from Share sharewithme Environmental Disorders 16 07-19-2008 02:57 PM
    Thyroid - Cellulite? Possibly Dumb Question imoutrunning Thyroid Disorders 27 07-14-2006 02:29 AM
    my thyroid experience and suggestions limbu Thyroid Disorders 2 07-04-2005 08:50 AM
    Worried about thyroid problems causing heart damage... hilery79 Heart Disorders 2 03-17-2005 01:20 PM
    New to this board...and need some positive support musicmork Bowel Disorders 38 03-16-2005 08:55 AM
    depression and thyroid disease jinglebts Depression 6 06-07-2004 11:46 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:11 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!